Editor’s note: The following names have been changed due to the sensitive nature of the topic.
Sadie, a sophomore in college, and her boyfriend walked through the woods behind Castleton just as spring had begun. They melted pieces of ice and snow in their hands and admired the newly exposed flowers and plants that came from beneath.
This was the first time she’d taken acid.
“The strange thing is the trip itself wasn’t bad,” she said of her experience. “Things were just growing everywhere and trees had faces … It was very interesting.”
But the next morning, she felt different, although she believed that to be a regular occurrence.
“At first I thought it was pretty normal, like the day after. I wasn’t having serious symptoms or anything I just felt very uncoordinated and a little groggy,” she elaborated.
Her boyfriend, John, reassured her what she was experiencing was nothing out of the ordinary.
“We were in the car and she was saying that everything in the distance looked all messed up. And I’m like, ‘that’s what happens after you take acid. This was your first time doing it, things should be a little bit strange,”
But after another day of rest, the two believed something was wrong.
“The first thing we did at that point was go to the hospital. We mentioned that she had a bad headache and they gave her some painkillers intravenously. Once the headache medication went into effect she passed out,” John said describing the incident.
The hospital could not offer much help, because they didn’t know the full story of the acid trip yet. However, they learned from the first visit that headache medication made her black out because of her experience with acid.
In the days following her initial visit, Sadie noticed more about her symptoms.
“The best way I can describe what I see is this fuzzy static over everything, almost like an old television,” she said about her symptoms.
“And you know when you stare into light for a while? You get those spots in your vision. I have those all the time regardless of whether I’ve been exposed to light.”
Later in the week, she still felt very unlike herself and wasn’t sure where to turn. She decided to give her mother a call.
“I’d spoken to her earlier in the week and just told her I was feeling weird, but I was too scared to tell her what happened. It started getting worse and worse though and I knew I needed to let her know so she could help.”
Her mother was surprisingly receptive to the news and was far more concerned about helping than discipline. “I told her to breathe and just keep calm. I’m from a generation where acid was part of the scene, but I didn’t know the full story yet so I wasn’t able to provide the best advice,” she said in a phone interview.
The two researched symptoms and attempted to pinpoint exactly what was troubling Sadie. They were searching online when they finally found a match. Hallucinogen persisting perception disorder, or HPPD.
HPPD is defined as a continual presence of sensory disturbances, most commonly visual. The disturbances are similar to those generated by the use of hallucinogenic substances.
“We came across some studies online documenting HPPD and it sounded exactly like what I’m experiencing,” she explained. “Basically, my nerves that were activated from the LSD are damaged and may never fully recover to normal.”
She has met with specialists in Burlington as well as Boston and New York in an effort to find out more about HPPD and the steps to treating it.
“Because it’s such a rare condition and there are so few studies, every doctor she’s met with kind of has their own theory on how to treat it. And from what we’ve seen these theories work for some patients but not for others, so there are no guarantees,” John said.
“Initially I was prescribed Ativan to treat it, but a while later my medication was changed to Klonopin. And recently my doctor has been talking about this drug called Lamictal,” Sadie said detailing the pharmaceutical journey.
While Klonopin may treat her symptoms, the idea is to ultimately get her off medication altogether. Klonopin is an antidepressant that can be abused as a party drug, and medical professionals believe it to be addicting as well as damaging to the liver.
Sadie’s roommate, Lindsey, described how the meds have affected her behavior. “Sometimes she seems more forgetful. Occasionally she’ll just like zone out in a group conversation, but then bring up the thing we were talking about a minute or two later,” she said.
John went into more detail about the direction her doctors are looking to go in terms of her medication. “The goal is to get her solely on Lamictal which is an anti-seizure medication that works differently than Klonopin, because it doesn’t make you feel high or have lasting effects on your liver.”
As they meet with more specialists, things are becoming clearer to them about exactly what the disorder is and how to go about treating it. Sadie is tired of being prescribed pills with lengthy names that may or may not even help what she’s going through.
“This past weekend my mom was introduced to a neurologist from Long Island that wants me to go to New York to look at my brain and find an alternative form of treatment besides prescription drugs,” Sadie said.
According to Sadie, if an MRI is done and they discover damage was done to the brain, the most medication will ever do is subdue the disorder, not actually do anything to help her recover. That’s where alternative treatments would be more beneficial. They may find natural, therapeutic methods of treatment that don’t involve prescription pills.
“The crazy thing is I could wake up one day and feel like my normal self,” she said. “Or this could be something that lasts the rest of my life.”